The Food and Drug Administration announced Jan. 30 that is has issued a MedWatch safety alert on the use of the over-the-counter (OTC) antidiarrhea drug, loperamide.
Currently, the FDA is working with manufacturers to use blister packs or other single-dose packaging and to limit the number of doses in a package.
The alert comes after receiving continuous reports of serious heart problems and deaths with the use of much higher than recommended doses of loperamide, mainly among people who are intentionally misusing or abusing the product, regardless of the addition of a warning to the medicine label and a previous communication. The FDA states that loperamide is a safe drug when used as directed.
Loperamide is approved to help control symptoms of diarrhea. The maximum recommended daily dose for adults is 8 mg per day for OTC use and 16 mg per day for prescription use. It acts on opioid receptors in the gut to slow the movement in the intestines and decrease the number of bowel movements.
It is noted that much higher than recommended doses of loperamide, either intentionally or unintentionally, can result in serious cardiac adverse events, including QT interval prolongation, torsade de pointes or other ventricular arrhythmias, syncope, and cardiac arrest. Health care professionals and patients can report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
In 2016, the FDA issued aand added warnings about serious heart problems to the drug label of prescription loperamide and to the Drug Facts label of OTC loperamide products. The FDA is working to evaluate this safety issue and will update the public when more information is available.
Read the full safety alert.